Lightning, Essex
- When
- September 27, 8:58 AM EST
- Where
- Essex County, Montclair
- Reported by
- NEWSPAPER
- Coordinates
- 40.787, -74.247 (the zone’s center; the record gives no point)
Lightning struck a house roof at 2 Valley Place in Montclair at 9:58 am EDT. Damage was sustained to the front wall, ceiling, roof, and dormer on the third floor of the house.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
Lightning struck a house roof at 2 Valley Place in Montclair at 9:58 am EDT. Damage was sustained to the front wall, ceiling, roof, and dormer on the third floor of the house.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Sep 27, 6:30 AM EST, 2 hours 28 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED... NATIONAL WEATHER SERVICE UPTON NY 730 AM EDT SAT SEP 27 2003 .DISCUSSION... DID A QUICK ZONE UPDATE FOR ISOLATED SHOWERS THAT HAVE RECENTLY DEVELOPED ACRS THE CWA. WEAK SFC BNDRY STILL HANGING TOUGH ACRS REGION THIS MORNING. APPARENTLY THERE IS ENUF ISENT LIFT/WAA UP AND OVER THIS BNDRY TO SPARK OFF A FEW SHOWERS. EXPECT THESE TO DIE OFF AS THE MORNING PROGRESSES. NO OTHER CHANGES FROM PREV FCST. SEE DISCUSSION PASTED BELOW FOR THOSE DETAILS. && MLE -----------------------PREV DISC FROM 325 AM----------------------- .DISCUSSION... RATHER COMPLEX WX SCENARIO TO PAN OUT OVER THE NEXT 36 HOURS...THEN A REAL CHANGE OF SEASONS UPCOMING IN THE EXTENDED. SEVERAL WX FEATURES TO KEEP AN EYE ON OVER THE NEXT DAY OR TWO THAT WL MAKE FOR A TRICKY FCST WITH RELATIVELY LOW CONFIDENCE. WEAK STATIONARY FRONT (IF YOU CAN EVEN CALL IT THAT) LOCATED OVER THE VERY NRN PART OF THE CWA OR JUST TO THE N ATTM. THIS FEATURE WL WASH OUT/MOVE N TDY AS PRES GRAD TIGHTENS. CURRENTLY...WERE DEALING WITH AN EXTENSIVE AREA OF LOW CLOUDS OVER REGION DUE TO MOIST ELY FLOW OFF THE WATER. SECONDLY...HRCN JUAN NOT TOO FAR FROM BERMUDA ATTM WL MOVE N/NNW OVER THE NEXT FEW DAYS. AT THE SAME TIME...A LOPRES AREA OVER FLA WL SLOWLY MOVE NWD TDY INTO TMRW. THIRDLY...RATHER IMPRESSIVE UPR TROF AND ATTENDANT COLD FRONT WL APPROACH TONIGHT FROM THE MIDWEST. FOR THE MOST PART...THESE SYSTEMS WL MORE OR LESS CONVERGE ON THE AREA...WITH JUAN STAYING WELL OFFSHORE. AS FAR AS TDY GOES...ITLL BE PRETTY QUIET. WITH MOIST ELY/SELY FLOW...WELL LIKELY DEAL WITH BKN-OVC LOW CLOUDS FOR MOST OF THE MORNING WITH SOME IMPROVEMENT LIKELY THIS AFTN AS WERE ABLE TO MIX A BIT IN THE LOW LEVELS...ESP AWAY FROM THE WATER. TEMPS WL BE RATHER DEPENDENT ON THE CLOUDS...BUT PRETTY CONFIDENT THAT WELL SEE M70S PRETTY MUCH EVERYWHERE...WITH PERHAPS AN 80 OR TWO WHERE AFTN BREAKS ARE MOST PREVALENT. WL KEEP FCST DRY FOR THE DAYLIGHT HOURS TDY. GFS QPF OUTPUT FOR TDY LOOKS SPURIOUS TO ME AS IT SEEMS TO OVERDO ISENTROPIC LIFT/WAA. SKIES WL QUICKLY GO OVC THIS EVENING AS DIURNAL PROCESSES TAKE OVER. DEEP UPR TROF PROGRESSES EWD OVERNIGHT ALONG WITH THE ATTENDANT COLD FRONT. GFS/ETA NOT IN AGREEMENT ON HANDLING OF PREFRONTAL CENTER OF WEAK LOPRES MOVING UP THE COAST. GFS IS SLOWER AND MUCH FURTHER E. NOT SURE I AM READY TO JUST BUY INTO ANY MODEL SOLN WITH THIS FEATURE. BOTH ARE PROBABLY MISHANDLING IT...AND WL END UP BEING SOME SORT OF COMPROMISE IN THE END. EITHER WAY...ITLL LIKELY INFUSE MORE TROPICAL MOSITURE INTO THE CONVECTION AHEAD OF THE APPROACING COLD FRONT. AS FAR AS TIMING OF PRECIP GOES...BACKED OFF SLIGHTLY AS FRONTAL PRECIP WL BEGIN TO OUTRUN UPR SUPPORT OVER THE LAKES. LIKELY TO STILL SEE ONSET TOWARD 03-06Z TONIGHT WRN AREAS. STRENGTH OF CONVECTION LATE IN THE OVERNIGHT PD INTO SUNDAY IS THE BIG QUESTION ATTM. INSTAB NOT ALL THAT GREAT...BUT LOW-MID LEVEL WIND FIELDS WL LIKELY LEAD TO QUITE A BIT OF SHEAR. AGEOSTROPHIC COMPONENT OF SFC WINDS LIKELY TO KEEP SFC FLOW BACKED. THIS LEADS TO RELATIVELY LONG AND HIGHLY CURVED HODOGRAPHS BETWEEN 0-1KM...AS 1KM WINDS LIKELY TO BE SSW. LOW LCL HEIGHTS WL BE COMMON AS LOW LEVEL T/TD SPREADS ONE OR TWO DEGREES. SOUNDING PROFILES WL BE MOIST ADIABATIC IN THE LOW LEVELS. HOWEVER...AS MENTIONED ABOVE...INSTAB IS LACKING. IF WE COULD MUSTER UP >500 J/KG AHEAD OF SFC FRONT...THEN UPDRAFTS MAY BE ABLE TO SUSTAIN THEMSELVES ENOUGH TO PRODUCE DAMAGING WINDS AND ISOLD TORNADOES LATE TONIGHT THRU EARLY SUN AFTN JUST AHEAD OF FRONT. WL DEFINETLY HAVE TO WATCH TRENDS TO OUR W TONIGHT...AS RADAR TRENDS AND MESOSCALE PROCESSES WL BE THE KEY. IN ANY EVENT...WL GO CHC AFT 00Z TONIGHT WITH LIKELY/CAT LATE TONIGHT INTO SUN. HEAVY RAIN WL BE A DISTINCT POSSIBILITY WITH TROPICAL MOSITURE GETTING INVOLVED. NO FLOOD WATCH ATTM...BUT MOST AREAS LIKELY TO RECEIVE AN AVERAGE OF A 0.5-1.00 RAFL...WITH 2 OR HIGHER POSSIBLE WHERE CONVECTION MOST ROBUST. WL INCLUDE HVY RAIN WORDING IN THE ZONES...BUT NO ENHANCED WORDING FOR SVR. SYSTEM PULLS OUT LATER SUNDAY...BUT THINK LINGERING -SHRA PERSISTS UNTIL LATE IN THE DAY...ESP OVER ERN LI. NO BIG CHANGES TO XTNDD PD. FIRST REAL SHOT OF AUTUMN WL BE SEEN HERE...ESP THU AND FRI BEHIND SECONDARY FRONT WED. KEPT CHC POPS WITH THIS FEATURE ON WED. LOWERED MAXES/MINS THU/FRI AS THIS WL BE A DECENT COOL SHOT. IF WE GET IDEAL RADIATING CONDS THU/FRI...MAY SEE FIRST FROST IN ISOLD SPOTS WELL INLAND. && .AVIATION...MARINE LAYER RESULTING IN GENERALLY IFR AND LIFR CIGS. VSBYS HAVE BEEN RUNNING HIGHER...BUT EXPECT THOSE TO COME DOWN AS WELL FOR REMAINDER OF THE OVERNIGHT. MARINE LAYER SHOULD STAY SOCKED IN THROUGH ABOUT 11-12Z...THEN SLOWLY IMPROVE AS THE REMAINDER OF THE MORNING PROGRESSES. WILL LIKLEY BE BACK UP TO VFR CONDITIONS (OR AT LEAST HIGH END MVFR VSBY) BY 11AM-12 NOON TIMEFRAME. NOT TOO BAD FOR THE AFTERNOON...BUT THEN CONDITIONS WILL TAKE A TURN FOR THE WORSE AROUND OR JUST AFTER SUNSET TONIGHT...WITH FOG AND LOW CLOUDS ONCE AGAIN A PROBLEM OUT AHEAD OF EASTWARD PROGRESSING SHOWERS AND THUNDERSTORMS. && .MARINE...WINDS WILL PICK UP AS THE DAY PROGRESSES EVENTUALLY REACHING JUST BELOW SMALL CRAFT CRITERIA FOR WINDS TONIGHT. MEANWHILE...A SE SWELL FROM HURRICANE JUAN WILL BEGIN TO IMPACT THE OCEAN WATERS THIS AFTERNOON...AND WILL LIKLEY RESULT IN A SMALL CRAFT ADVISORY BEING ISSUED THIS AFTERNOON FOR ROUGH SEAS ON THE OCEAN WATERS. IT LOOKS LIKE THE SEA HEIGHTS WILL REMAIN HIGHT DUE TO THIS SE SWELL THROUGH SUNDAY NIGHT INTO MONDAY. && .HYDROLOGY...SEE ABOVE DISCUSSION. && --------------------------END OF PREV DISC--------------------------- .OKX CURRENT WATCHES/WARNING/ADVISORIES... CT...NONE. NJ...NONE. NY...NONE. MARINE...NONE.
CTZ005>012-NJZ002>006-011-NYZ067>081-280945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 500 AM EDT FRI SEP 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... A STRONG COLD FRONT WILL APPROACH THE REGION TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED WITH THIS FRONT LATER TONIGHT THROUGH SUNDAY AFTERNOON. WITH PLENTY OF TROPICAL MOISTURE AVAILABLE WITH THIS SYSTEM...AND CONSIDERABLE DYNAMICAL SUPPORT...THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK FOR SEVERE WEATHER ON SUNDAY. THIS MEANS THAT IF THUNDERSTORMS CAN BECOME ORGANIZED AHEAD OF THE FRONT...SOME OF THEM COULD PRODUCE DAMAGING WINDS AND ISOLATED TORNADOES. RAIN MAY BE HEAVY AT TIMES WITH THE SHOWERS AND THUNDERSTORMS SATURDAY NIGHT INTO SUNDAY...WITH AN AVERAGE OF AN INCH EXPECTED. UP TO TWO INCHES WILL BE POSSIBLE IN SOME SPOTS...ESPECIALLY IN THUNDERSTORMS. PONDING OF WATER ON AREA ROADWAYS IS EXPECTED...AND LOW LYING AND POOR DRAINAGE AREAS MAY SEE MINOR FLOODING PROBLEMS. A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED FOR THE OCEAN WATERS TONIGHT THROUGH MONDAY FOR ROUGH SEAS. THESE SEAS WILL GENERALLY OCCUR IN A SOUTHEAST SWELL CREATED BY HURRICANE JUAN. OTHERWISE NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The Philadelphia radar (KDIX), 94 km away, was scanning. The volume nearest the first event began at 13:56 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371170.